Alert archive / Delaware / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 166, NWS Philadelphia/Mount Holly

September 13, 2022Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Sep 13, 2022, 4:47 AM EDT for Sussex County, Delaware. It was in force for 43 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2022, 4:47 AM EDT (08:47 UTC)
Expired
Sep 13, 2022, 5:30 AM EDT
In force
43 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 28 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 5:14 AM EDTTSTM WND DMG1 N Rehoboth Beach, DEEMERGENCY MANAGEMENT REPORTS UPROOTED TREES AND POWER OUTAGES IN THE HENLOPEN ACRES AREA NORTH OF REHOBOTH BEACH. TIME ESTIMATED FROM RADAR.
Sep 13, 5:14 AM EDTTSTM WND DMGRehoboth Beach, DECORRECTS TIME FROM PREVIOUS TSTM WND DMG REPORT FROM REHOBOTH BEACH. EMERGENCY MANAGEMENT REPORTS NUMEROUS TREES UPROOTED, LARGE TREE LIMBS DOWN, AND POWER OUTAGES MAINLY ACROSS THE SOUTHERN SIDE OF TOWN. NOTABLY IMPACTED AREAS WERE NEW CASTLE STREET, SCARBORO
Sep 13, 5:14 AM EDTTSTM WND GST 481 Nw Dewey Beach, DEWUNDERGROUND STATION KDEREHOB86 MEASURED WIND GUST.
Sep 13, 5:14 AM EDTMARINE TSTM WIND 481 Nw Dewey Beach, DEWUNDERGROUND STATION KDEREHOB86 MEASURED WIND GUST.
Sep 13, 5:17 AM EDTTSTM WND GST 54Rehoboth Beach, DEWUNDERGROUND STATION KDEREHOB50 MEASURED WIND GUST.
Sep 13, 5:17 AM EDTMARINE TSTM WIND 54Rehoboth Beach, DEWUNDERGROUND STATION KDEREHOB50 MEASURED WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2022-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2022-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1453 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WUUS51 KPHI 130847
SVRPHI
DEC005-130930-
/O.NEW.KPHI.SV.W.0166.220913T0847Z-220913T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
447 AM EDT Tue Sep 13 2022

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sussex County in southern Delaware...

* Until 530 AM EDT.

* At 447 AM EDT, a severe thunderstorm was located near Millsboro, or
  near Georgetown, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Georgetown, Millsboro, Lewes, Henlopen Acres, Cape Henlopen State
  Park, Long Neck and Dewey Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3862 7547 3882 7508 3877 7486 3868 7485
      3852 7541
TIME...MOT...LOC 0847Z 241DEG 30KT 3861 7534 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AKL
2 follow-up statements
834 
WWUS51 KPHI 130905
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
505 AM EDT Tue Sep 13 2022

DEC005-130930-
/O.CON.KPHI.SV.W.0166.000000T0000Z-220913T0930Z/
Sussex DE-
505 AM EDT Tue Sep 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT
FOR EAST CENTRAL SUSSEX COUNTY...

At 505 AM EDT, a severe thunderstorm was located near Henlopen Acres,
or 11 miles east of Georgetown, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Lewes, Henlopen Acres, Cape Henlopen State Park, Long Neck and Dewey
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 7532 3882 7508 3863 7504 3860 7510
      3857 7523
TIME...MOT...LOC 0905Z 241DEG 30KT 3868 7517 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AKL
375 
WWUS51 KPHI 130920
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
520 AM EDT Tue Sep 13 2022

DEC005-130930-
/O.EXP.KPHI.SV.W.0166.000000T0000Z-220913T0930Z/
Sussex DE-
520 AM EDT Tue Sep 13 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SUSSEX COUNTY
WILL EXPIRE AT 530 AM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3869 7532 3882 7508 3863 7504 3860 7510
      3857 7523
TIME...MOT...LOC 0920Z 241DEG 30KT 3873 7505 

$$

AKL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:11 AM EDT, 36 minutes earlier.

Area forecast discussion, Sep 13, 4:11 AM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
411 AM EDT Tue Sep 13 2022

.SYNOPSIS...
Low pressure will pass from the Great Lakes region north of our
area through today. This will push a cold front across the area
this morning. A secondary cold front will pass through the area
late Wednesday, then strong and dry high pressure will build
and prevail across the region through the end of the week. The
high pressure will provide and extended period of seasonable,
pleasant, and dry conditions through at least Saturday with the
high pressure pushing offshore over the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of early this morning, a large area of low pressure both at
the surface and aloft was centered near the Great Lakes region
with an elongated secondary low over the Mid Atlantic extending
northward through eastern NY State. A trailing cold front
extends south from this feature draped across our CWA and is
still bringing some showers and storms in the predawn hours.
There was one area of showers/storms over northern NJ with
another across southern Delmarva. Localized flooding along with
gusty winds will still be a possibility with any of these storms
over the next hour or two until near sunrise.

As we head into the day Tuesday, low pressure will lift
northward and Consolidate over Quebec. This will drag the cold
front across the area through the morning hours and as this
occurs there still could be some lingering showers and isolated
storms through at least the first part of the morning. Drying
and clearing should occur though heading into the afternoon.
Highs will be in the 70s to low 80s with very muggy conditions
to start the day followed by more comfortable dew points this
afternoon as drier air advects in.

Low pressure will continue to lift north through Quebec towards
the Gulf of St. Lawrence tonight through Wednesday as high
pressure sets up over the Great Lakes. This will result in a
continuing dry west to northwest flow bringing mainly clear
skies with comfortable humidity levels. Lows will be mostly in
the 50s to low 60s tonight with highs Wednesday mainly in the
upper 70s to low 80s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Another cold front will move through the area Wednesday night
followed by high pressure building in for Thursday through
Thursday night and beyond. This will bring continuing fair
weather with mainly clear skies, seasonable temperatures, and
low dew points.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Ensembles and deterministic guidance continue to hint at a dry
pattern for the end of the week and into the weekend. Friday will
feature an H5 ridge centered somewhere over the southeast US pushing
east, with general northwest flow aloft over our region. Surface
high pressure will be off to our northwest, keeping things quiet
overall. High temperatures will be in the 70s for most of our
region, with 60s in the Poconos. Dewpoints for Friday will mix out
into the 40s, making Friday a beautiful day with comfortable
temperatures and low humidity. Overnight lows will be in the upper
40s in the higher terrain areas of eastern PA and NW NJ, and low to
mid 50s everywhere else.

The H5 ridge axis will slide over our area on Saturday, which looks
to kick off a warming trend into early next week. Surface high
pressure will move overhead as well, before traversing offshore
later in the day. Saturday will be another beautiful day, with
temperatures in the upper 70s/low 80s.  Once the high shifts
offshore, southerly return flow will set up, potentially for the
back half of the weekend and into next week. Sunday/Monday look
similar overall, with increasing dewpoints compared to
Friday/Saturday due to the moist southerly flow. Temperatures will
be in the mid to upper 80s for most locations, and dry conditions.
Nighttime lows beyond Saturday night look to be above normal and in
the 60s.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

To 12z...Variable conditions trending to mainly IFR/LIFR through
the predawn hours. Winds light and variable. Moderate
confidence.

Today...MVFR/IFR conditions early, becoming VFR between
16z-19z. Light and variable winds early, becoming W-NW 5 to 10
knots with gusts 15 to 20 knots in the afternoon. High
confidence.

Tonight...VFR with clearing skies. Winds west to northwest
around 5 kts. High confidence.

Outlook...

Wednesday...VFR/SKC. West to northwest winds around 10 kts. A
few gusts around 15-18 kts possible. High confidence.

Wednesday night...VFR/SKC. West to northwest winds around 5 kts.
High confidence.

Thursday...VFR/SKC. North to northwest winds around 10 kts. A
few gusts around 18-20 kts possible. High confidence.

Thursday night...VFR/SKC. Northerly winds around 5 kts or less. High
confidence.

Friday...VFR. North to northwest winds around 5-10 kts, with gusts
up to 15 kts. High confidence.

Friday night...VFR.  Light and variable winds under 5 kts. High
confidence.

Saturday...VFR. Northerly winds in the morning will gradually shift
towards the south as the morning goes on. Southerly winds are
expected for all terminals by the afternoon. 5-10 kt winds with
gusts up to 15 kts. Moderate confidence.

Saturday Night...VFR. South to southwest winds 5 kts or less.
Moderate confidence.

&&

.MARINE...
Expect prevailing conditions to be below Small Craft Advisory
levels but there still could be some gusty showers and storms
moving over the waters early this morning in addition to areas
of fog. Expect conditions to improve by Tuesday afternoon with
generally tranquil conditions over the waters for Tuesday night.

Outlook...

Conditions are forecast to remain below advisory criteria from
Wednesday through Saturday though N/NW winds could gust to
around 20 knots Thursday morning.

Rip currents...

With a long period swell around 11 seconds remaining, and winds out
of the south/southwest, a MODERATE risk of rip currents remains in
effect for Tuesday for the New Jersey and Delaware beaches. Breaking
waves will be around 2 to 3 feet. As a reminder, many beaches have
limited to no lifeguards present.

For Wednesday, winds will shift offshore, coming out of the west. A
period of less than 8 seconds is expected. Breaking waves will be
around 2 feet. As a result, a LOW risk of rip currents is in place
for the New Jersey shore and Delaware beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 4 AM EDT early this morning for
     ANZ453>455.

&&

SYNOPSIS...Fitzsimmons/Staarmann
NEAR TERM...Fitzsimmons
SHORT TERM...Fitzsimmons/Staarmann
LONG TERM...Hoeflich
AVIATION...Fitzsimmons/Hoeflich
MARINE...Fitzsimmons/Hoeflich
Hazardous weather outlook, Sep 13, 4:15 AM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
415 AM EDT Tue Sep 13 2022

DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-140815-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
415 AM EDT Tue Sep 13 2022

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Some showers and thunderstorms early this morning will be capable of
heavy rain leading to localized flooding. A few stronger storms may
produce localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-140815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
415 AM EDT Tue Sep 13 2022

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 12, 10:55 PM EDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1055 PM EDT Mon Sep 12 2022

NJZ021-023-130330-
Cumberland NJ-Cape May NJ-
1055 PM EDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of southeastern
Cumberland and northwestern Cape May Counties through 1130 PM EDT...

At 1055 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fortesque, or 16 miles east of Dover, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vineland, Millville, Cumberland, Laurel Lake, Newport, Mauricetown,
Leesburg, Port Norris, Dividing Creek, Bricksboro, Port Elizabeth,
Bivalve, Fortesque and Eldora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3906 7525 3923 7534 3940 7495 3915 7482
TIME...MOT...LOC 0255Z 247DEG 21KT 3918 7521

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RCM
Local storm report, Sep 12, 10:58 PM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1058 PM EDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     MARINE TSTM WIND 3 S KITTS HUMMOCK       39.06N 75.40W
09/12/2022  M51 MPH          ANZ430             DE   MESONET

            N BAYSHORE DRIVE MESONET NEAR BOWERS BEACH
            MEASURED A 51 MPH WIND GUST. TIME GIVEN IN
            REPORT.

&&

EH

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:17 PM EDTSpecial Weather StatementPHISussex28 min
Sep 12, 9:52 PM EDTSpecial Weather StatementPHISussex38 min
Sep 12, 10:16 PM EDTSpecial Weather StatementPHIKent29 min
Sep 13, 4:08 AM EDTSevere Thunderstorm WarningPHISussex52 min

Nearby

Severe Thunderstorm Warnings in Delaware, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.